July 2, 2017
I suffer from chronic migraines. At 60 years of age and After 20 years of preventatives from three different board certified headache specialists, Botox and spring TMS, I want to discuss weaning myself from current preventatives at my next visit.. Are there any studies or articles on this subject. The side effectswe suffer from the medications taken to deal with this disease can be extremely difficult to deal with
July 2, 2017
Hi there marabelle,
Thank you for your question! As you wait for possible feedback from the community, I thought I'd share this article by one of our contributor's discusses the importance of speaking to your doctor or pharmacist about tapering - https://migraine.com/blog/the-time-withdrawal/. While I realize you were specifically looking for research and articles behind this, I thought you might find find the member comments at the conclusion of the article especially useful to review. Wishing you all the best & good luck! -Joanna (Migraine.com Team)
July 6, 2017
Thanks for your response. I guess there hasn't been anything published on the subject.
I have been relatively lucky when I ceased and switched preventatives in the past. I'm going to speak to my pharmacist and be prepared when I see my headache specialist in August.
July 4, 2017
I'm in the same place ... next doctors appointment I'm telling them I want off all the migraines (leaving amtriplyine and citalopram for depression though - their are working very well even if I hate the 40 pounds gained). I had been on my vaporic acid, tramadol ER, candsteron for months now with no improvement on the number of migraines, in fact they has gotten worse. Hydration, yoga, exercise, relaxation have helped more than anything.
Definitely slow tapering one at a time. I missed ONE dose of the tramadol and I just about went crazy. A couple years ago I came off my atriplyine (wasn' working on the migraines but the dose wasn't high enough) and I had to go down to an 1/8 of a pill (which are already itty bitty) to 1/8 every two days, then every 3 days, once a week and THEN I could cut it out. But cymbalta which is usually a nightmare to come off I did one week at the lower dose and then dropped it with no problem. So everyone's body is very different.
Just let your doctor know you want to stop (it' not their bodies dealing with the illness, you have control of what you take). And then ask your pharmacist what is the best way - they have done many more courses on the drugs themselves and in a better position to help you
Lisa Robin Benson
July 6, 2017
This is a great question and I'm glad you asked it. I have some experience with this.
First: what Tamara said about going one at a time, slow tapering, and checking in with your pharmacist on how to taper, that is all very good advice. I have had the experience where a board certified headache specialist didn't have me taper and I got very sick--which is actually explained in the article that Joanna linked above. Also, the one at a time strategy is one I did when coming off all my preventives. It took a few years to be honest, but that way I could let my body adjust to just one thing at a time, and if I got worse I knew which med I might need to stay on. I really encourage being patient and expecting that it will take some time.
I don't know if you're still on Botox, but this is an article I wrote about my experience with Botox, but the second half is how I came off of Botox treatments. It's going to be different for each individual, but may be helpful to you as a starting place for you to discuss with your doctor. https://migraine.com/blog/botox-experiment/
Last, I would say that if you are coming off your medications and are not doing any kind of alternative therapy, whether it be accupuncture, chiropractor, vitamins/supplements, whatever helps you most, I would encourage you to explore a non-medication treatment as well. For me, traditional Indian medicine (ayurveda) helped me with my symptoms. As with many things, these therapies can take some time to have an effect.
I hope this is helpful and feel free to respond with any questions. Wishing you the best of luck!
July 6, 2017
Thanks for your help. I tried acupuncture courses twice, chiropractor, osteopathic manipulations and biofeedback , vitamins, and the spring TMS in the past.
Going slow is definitely the way to do it. I learned that coming of Effexor. I've been on my 2 current preventatives for a year and I don't feel they are helping. This last round of Botox may have been less successful due to a 15 day trip to Europe.. Once things go bad they stay bad, it seems. I do need to be on an anti-depressant to help me sleep, maybe I will give nortriptyline a trial run instead of elavil at a low dose just for sleep.
I will have to taper off Pristiq 100 mg and atacand, I'm down to 16mg from 24 per doctor s advice beginning of May. I plan to cut it down to 8 mg before the visit.
It is difficult to remain optimistic about popping pills like m&m s when you find it difficult to lose weight, struggle with constipation and constant dry mouth. I'm trying to do guided relaxation and reminding myself to stay positive.
Thanks everyone, I felt this was an area not discussed very
much. We all end up desperately trying what our physicians suggest and I wonder where we would be if we didn't take the preventatives. We are all afraid to suffer what may happen.
I have my finger crossed regarding the CGRP medicalations!